Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 21, 2004, 2:17 PM EDT for Hyde County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 2:17 PM EDT (18:17 UTC)
- Expired
- Aug 21, 2004, 3:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Hyde County, NC
The radar
The Morehead City radar (KMHX), 104 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 211817
SVRMHX
NCC095-211900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
217 PM EDT SAT AUG 21 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAINLAND HYDE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 300 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROSE BAY...OR NEAR SWANQUARTER...AND MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FAIRFIELD AROUND 230 PM EDT...
OTHER LOCATIONS WHICH MAY BE AFFECTED INCLUDE BUT ARE NOT LIMITED TO
LAKE MATTAMUSKEET.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3537 7631 3540 7637 3538 7635 3546 7642
3544 7643 3548 7648 3567 7628 3563 7630
3561 7630 3559 7622 3569 7616 3570 7614
3566 7610 3567 7602 3562 7597
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:20 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 21, 10:20 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1020 AM EDT SAT AUG 21 2004 .SHORT TERM...SOME ISOLATED CONVECTION AROUND EARLY THIS MORNING SHOULD DECREASE AS MID MID LVL IMPULSE MOVES NE. MORE WIDESPREAD CONVECTION ASCD WITH APPROACH OF UPPER LVL DISTURBANCE AND SFC BNDY SHOULD BEGIN LATER TODAY AND TONIGHT WITH BEST CHANCE LIKELY TONIGHT. CURRENT GRIDS SHOW ISOLATED THIS MRNG BECOMING NMRS BY LATE IN THE DAY. THIS SHOULD SUFFICE FOR THE DAY. HIGH TEMPS LIKELY TO BE EARLY THIS AFTN AS CLOUDS INCRS BEYOND THEN FROM WEST TO EAST. CURRENT READINGS NEAR FCST HIGHS SO WILL HAVE TO BUMP OVERALL TEMPS UP A BIT. OTHERWISE NO SIG CHANGES. && .MARINE...MSAS/SFC ANALYSIS DEPICT 1022MB HIGH PRESSURE CENTERED WELL E OF HATTERAS AND A COLD FRONT DRAPED ALONG EASTERN OHIO AND TENNESSEE VALLEYS...HEADING TOWARD REGION. SW P-GRAD TIGHTENING UP PROCESS BEGAN OVERNIGHT AND SHOULD REACH 15-20 KT ZENITH TONIGHT. SEAS FOR MOST PART REACH ANOTHER FT OR SO FROM CURRENT 3-4 FT BUOY OBSERVATIONS. WAVES IN THE SURF ZONE THIS MORNING RUNNING ANYWHERE BETWEEN 1 AND 3 FEET FROM NORTHERN REACHES OF THE OBX...SOUTH TO SURF CITY. MODERATE RISK OF RIP CURRENT FLAGS FLYING FOR CRYSTAL COAST BEACHES...LOW RISK FOR E FACING BEACHES OF OBX. IN THE REALM OF LONG PERIOD SWELL INUNDATIONS...INTERESTING TO NOTE THAT IT TOOK SOME 9 DAYS FOR DANIELLES MINISCULE (1 FT) E BACKSWELL ENERGY TO TEAM UP WITH ALMOST WEEK OLD/DECAYING SOUTH AMERICA-AFRICA ESE PULSE SWELL ENERGY TO REACH OFFSHORE BUOY NETWORK STREWN FROM NC TO FLA YESTERDAY AFTERNOON. COMBINATION OF THESE DISTANT FEATURES/SWELLS CURRENTLY PRODUCING AN EASTERLY 14-17 SECOND PERIOD/1-2 FT SWELL COMBINED WITH 1-2 FT SW WIND WAVE. AS IS IRONICALLY USUAL WITH MOST LONG DISTANT PERIOD SWELL CASES...FRYING PAN BUOY (ALBEIT THE NEW AND IMPROVED 41013) WAS 1ST TO PICK UP THE 17 SECOND ONSLAUGHT JUST BEFORE NOON YESTERDAY...WITH 41002/41001 GETTING INTO THE 14 TO 17 SECOND LONG PERIOD ACT ABOUT AN HOUR LATER. GETTING BACK TO OTHER FRONTAL ISSUES...SHORT WAVE/TROF/COLD FRONT APPROACH REGION FROM NW TODAY AND TONIGHT...THEN STALL JUST S OF AREA TOMORROW AND THRU REST OF FORECAST CYCLE. WITH WEAK 1017MB-ISH HIGH PRESSURE BUILDING DOWN BEHIND THE STALLED/WASHING OUT FRONT...DO NOT ANTICIPATE ANYTHING OUT OF THE NO-HILITES CWFA ORDINARY. AS FOR THE TROPICS...BESIDES THE MEANDERING/NEVER-SAY-DIE/TD DANIELLE LOCATED SOME 850 MILES WSW OF THE AZORES DUE TO BE SHEARED BY ONCOMING WESTERLIES AND HEADING INTO COLDER N ATLANTIC WATERS (NO DOUBT LAST ADVISORY ON THE WAY TOO)...EASTERN ATLANTIC SAT IMAGERY LOOP DEPICTS SEVERAL CLUSTERS OF SHOWERS/STORMS STRETCHED E-W ACROSS AFRICA ROLLING TOWARD THE COAST. ONE IN PARTICULAR BEING CALLED VIGOROUS TROPICAL WAVE BY NHC LOOKS TO HAVE POTENTIAL TO BLOSSOM FURTHER AS IT HEADS W AND DUE S OF CAPE VERDES. SOMEWHAT CLOSER TO HOME...EASTERN CARIB SEA TROPICAL WAVE MOVING SMARTLY W CAUGHT UP IN LOW LEVEL EASTERLIES. WITH ULL LOCATED JUST S OF AFORMENTIONED FEATURE...UPPER LEVEL WINDS TAKING SHEARING UNFAVORABLE FOR FURTHER DEVELOPMENT TOLL ON THE WAVE. HIGH PRESSURE AT THE SURFACE/ALOFT KEEPING GULF OF MEXICO STORM FREE. ENDING ON AN ORDINARY SW WIND/UPWELLING SST NOTE...BEACH-GOERS WHO ENJOY JUMPING INTO OCEAN WATERS NEAR DUCK FIELD RESEARCH FACILITY PIER WILL BE IN FOR A SHOCK TODAY. SSTS DOWN ANOTHER 5 DEG FROM YESTERDAYS 68. 63 DEGREE SSTS IN THE NC SUMMER REQUIRE RESOLVE. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && MLF/GC
Hazardous weather outlook, Aug 21, 3:14 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 314 AM EDT SAT AUG 21 2004 NCZ029-044>047-079>081-090>095-098-103-104-220713- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 314 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE REGION TONIGHT...PRODUCING SOME SHOWERS AND THUNDERSTORMS. TORRENTIAL RAINFALL IN SOME OF THE HEAVIER SHOWERS COULD PRODUCE LOCALIZED FLOODING IN LOW LYING OR URBAN AREAS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:02 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 43 min |
| Aug 21, 3:03 PM EDT | Special Marine Warning | MHX | 57 min | |
| Aug 21, 3:11 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 64 min |
| Aug 21, 5:14 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 46 min |
| Aug 21, 6:45 PM EDT | Special Marine Warning | MHX | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.